Arizona, 2009

Wildfire in Arizona, August 1 to 27, 2009

August 1 to 27, 2009 · NWS FGZ · 1 event in 1 county or zone

The Wildhorse Complex started as two fires (Wildhorse and Red) on July 21, 2009. This natural fire was managed for resource benefits.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Wildhorse Complex started as two fires (Wildhorse and Red) on July 21, 2009. This natural fire was managed for resource benefits. The fire was contained on August 27th at 13,790 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:00 PM MST, 3 hours earlier.

Area forecast discussion, Jul 31, 9:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST FRI JUL 31 2009

.SYNOPSIS...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
ALONG AND NORTH OF THE MOGOLLON RIM...WILL DEVELOP AGAIN ON
SATURDAY...WITH LESSER CHANCES ON SUNDAY AS THE HIGHER PRESSURE
RIDGE STRENGTHENS ACROSS THE REGION. AN INCREASE IN MOISTURE AND
GREATER CHANCES FOR THUNDERSTORMS ARE EXPECTED BY EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWER AND THUNDERSTORM ACTIVITY FELL APART FAIRLY
QUICKLY AFTER SUNSET...WITH A FEW CU AND ACU STILL OVER NORTHERN
PARTS OF THE STATES. THE REST OF THE OVERNIGHT PORTION OF THE
FORECAST LOOKS GOOD...NO UPDATES ARE PLANNED TO EITHER THE  GRIDDED
OR ZONE FORECASTS. THE 00Z NAM12 SHOWING ENOUGH MOISTURE AND
INSTABILITY AVAILABLE THROUGH THE WEEKEND FOR ISOLATED TO WIDELY
SCATTERED SHOWER AND THUNDERSTORMS ACTIVITY DURING THE AFTERNOON AND
EARLY EVENING. DURING THE SAME TIME PERIOD...THE SUBTROPICAL RIDGE
WILL MIGRATE ACROSS THE AREA SATURDAY AND TAKING UP A POSITION JUST
TO THE EAST OVER NEW MEXICO ON SUNDAY. THE RIDGE IS FORECAST TO
STRENGTHEN WITH HIGHER 500 MB HEIGHTS BY SUNDAY SO THAT ANY SHOWER
AND THUNDERSTORM ACTIVITY WILL HAVE TO FIGHT A DRIER AND MORE STABLE
ATMOSPHERE. HIGH TEMPERATURES ARE FORECAST TO GO UP A DEGREE OR TWO
EACH DAY THIS WEEKEND DUE TO THE BUILDING RIDGE OF HIGH PRESSURE.

&&
.PREVIOUS DISCUSSION /230 PM MST/...IN THE PAST 24 HOURS SURFACE
TEMPS ARE UP A FEW DEGREES AND DEWPOINTS DOWN 3 TO 7 DEGREES MOST
LOCATIONS. RELATIVELY DRY WEST TO NORTHWEST FLOW HAS KEPT THE
CONVECTIVE ACTIVITY DOWN AGAIN WITH ONLY ISOLATED TO SCATTERED
STORMS REPORTED THIS AFTERNOON...MAINLY OVER THE HIGHER TERRAIN.
WITHOUT ANY SUPPORTING DYNAMICS...DISSIPATION OF THESE STORMS SHOULD
BE FAIRLY RAPID THIS EVENING WITH SKIES BECOMING MOSTLY CLEAR.

HIGH AMPLITUDE RIDGE AXIS CURRENTLY ORIENTED OVER EXTREME WESTERN
ARIZONA WILL SLOWLY MOVE TO THE EAST...AND STRENGTHEN THIS WEEKEND
IN RESPONSE TO THE STRONG CUT OFF LOW OFF THE COAST OF NORTHERN
CALIFORNIA. SURFACE TEMPS WILL INCREASE A FEW MORE DEGREES OVER
THE NEXT COUPLE DAYS IN RESPONSE TO WARMER...AND RELATIVELY DRY
AIR ALOFT. ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
AGAIN FOR SATURDAY AND SUNDAY...MAINLY OVER THE HIGHER TERRAIN.

GFS AND ECMWF MODELS BOTH SHOW THE UPPER LEVEL HIGH SETTLING IN
OVER NEW MEXICO EARLY NEXT WEEK. THIS SHOULD ALLOW FOR THE
ESTABLISHMENT OF INCREASING MOIST SOUTHERLY FLOW...AND AN
INCREASE IN THE THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 06Z PACKAGE...HIGH PRESSURE WILL PRODUCE MAINLY
CLEAR SKIES AND VFR CONDITIONS TONIGHT THROUGH SATURDAY MORNING. FOR
SATURDAY AFTERNOON TO AROUND SUNSET...LINGERING MONSOON MOISTURE
WILL BRING PARTLY CLOUDY SKIES WITH ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS. OTHERWISE...VFR CONDITIONS WILL CONTINUE. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.......................TC
AVIATION.....................TC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 31, 9:45 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST FRI JUL 31 2009

AZZ004>018-037>040-010830-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
945 AM MST FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...MOSTLY ALONG AND NORTH OF THE MOGOLLON
RIM. WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL WILL
BE POSSIBLE WITH ANY OF THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GENERALLY DRY CONDITIONS WITH ONLY ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND. MOISTURE WILL INCREASE EARLY NEXT WEEK WITH
MORE NUMEROUS THUNDERSTORMS ANTICIPATED MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Mogollon Rim

When
August 1, 12:00 AM MST to August 27, 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Wildhorse Complex started as two fires (Wildhorse and Red) on July 21, 2009. This natural fire was managed for resource benefits. The fire was contained on August 27th at 13,790 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195248.